Colorado, 2024

Flash Flooding and Flood in Colorado, August 12, 2024

August 12, 2024 · NWS BOU · 12 events in 3 counties and zones

Slow moving thunderstorms produced flash flooding with up to four inches of rainfall reported in Brush and north of Punkin Center. In addition to the heavy rainfall, hail up to two inches in diameter and 68 mph winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Slow moving thunderstorms produced flash flooding with up to four inches of rainfall reported in Brush and north of Punkin Center. In addition to the heavy rainfall, hail up to two inches in diameter and 68 mph winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 12, 1:50 PM MST, 2 hours 2 minutes earlier. Its key messages:

  • Flash flood threat increasing with thunderstorms continuing into the evening. A couple severe storms likely (60-70% chance), too.
  • Tuesday appears to be just as active, with another round of thunderstorms with heavy rain, some flooding threat, and a greater risk of severe weather.
  • Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
Area forecast discussion, Aug 12, 1:50 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Mon Aug 12 2024

.KEY MESSAGES...

- Flash flood threat increasing with thunderstorms continuing into
  the evening. A couple severe storms likely (60-70% chance), too.

- Tuesday appears to be just as active, with another round of
  thunderstorms with heavy rain, some flooding threat, and a
  greater risk of severe weather.

- Gradual drying trend expected from Wednesday through the end of
  the work week with near to slightly above normal temperatures.

&&

.SHORT TERM /Through Tuesday/...
Issued at 248 PM MDT Mon Aug 12 2024

Main concern remains flash flooding through much of this evening.

Satellite and observations show we've reached convective
temperatures on the plains roughly from Denver into east central
Colorado. CIN (convective inhibition) analysis from SPC shows the
same, but still some CIN to the north where morning stratus
delayed surface heating. Where CIN has been eliminated, anywhere
from shallow cumulus to towering cumulus, to cumulonimbus is
developing. A Flash Flood Warning has already been issued for
portions of the Cameron Peak burn area, where initial storms were
just creeping along and backbuilding. We see the flash flood
threat growing through the late afternoon and evening, as storms
continue to fire and eventually organize. We think the greatest
organization and higher threat will likely occur from the
south/east sections of Denver metro and Palmer Divide (due to
urban flooding) and especially as we head farther east into Elbert
and Lincoln Counties where further storm organization is expected
due to increasing low level inflow, aiding further storm
development by offsetting cold pool interactions. That threat
could very well continue through the late evening hours there, but
some chance (30-40%) storms organize linearly and keep moving
along through 8-9 pm. More details about the ingredients in the
hydrology discussion below. The Flood Watch for flash flooding we
issued earlier for the foothills (main threat remains in the burn
areas), Denver and south/east suburbs (urban flooding), and Palmer
Divide/east central Colorado plains (heavier rain and
creek/stream flooding) will remain in effect. The greatest threat
is expected to wind down from west to east across the area during
the mid to late evening hours, but could continue til close to
midnight for the east central plains. Watch is timed accordingly.

There should be partial clearing late, which means - you guessed
it, more stratus and fog across the plains mainly north and east
of Denver.

Tuesday will feature another active weather day. The upper level
ridge axis will shift off to the east, with a more southwesterly
flow aloft pushing across the forecast area. Ingredients for heavy
rain remain favorable, and there are signs storms may even become
widespread/more organized. There doesn't seem much forcing yet
(best jet streak a little too far to the northwest), but CAMs are
showing a cluster of convection developing in the mountains and
then spreading east across the I-25 Corridor/nearby adjacent plains
during the afternoon. We've increased PoPs accordingly. We will
also see a greater risk of severe storms including wet microbursts
and large hail given an increase in MLCAPE to 1500-2500 J/kg -
greatest likely just east of I-25. Would not be surprised to see
SPC risk get upgraded to Slight Risk for tomorrow given the
increased CAPE and shear.

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 116 PM MDT Mon Aug 12 2024

Thunderstorms will progress across eastern Colorado Tuesday
evening. Severe threat is expected to taper off during the
evening, but the heavy rainfall will continue through the evening
hours. Could see a few showers linger past midnight, but the vast
majority of showers and storms will be finished by midnight.

Upper level high currently over the Southern Plains will slowly
migrate westward Wednesday through Friday, eventually ending up
over the Southern Rockies. A short wave trough embedded in the
westerly flow aloft is expected to bring another round of
afternoon thunderstorms Wednesday. Precipitable water values
decrease to around normal, so heavy rain won't be as big as a
threat. However, there still should be enough moisture for
scattered storms with brief heavy rain.

A subsident northwest flow aloft will prevail behind an upper
level trough moving across the Northern Plains on Thursday.
Perhaps there will be enough moisture for isolated high-based
showers and storms. Any rainfall is expected to be light with
gusty winds being the main threat from the showers and storms. The
drier airmass will stay in place for Friday. Temperatures will be
near to slightly above normal with highs in the mid 80s to lower
90s.

For the weekend and next Monday, upper level high will build over
the Central and Southern Rockies. Temperatures are expected to be
warm with highs over northeast Colorado reaching the lower to mid
90s. Moisture begins to wrap around the ridge and by Sunday
(possibly as early as Saturday) precipitable water values climb to
130-150 percent of normal. Moisture begins to increase Saturday
and with this, we should see an uptick in storms. By Sunday,
expect to see scattered to numerous thunderstorms to return to the
area due to the increase in moisture.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1155 AM MDT Mon Aug 12 2024

Thunderstorms will be likely this afternoon, with the highest
threat from 21Z-01Z, but can't rule out as early as 20Z at KBJC
and KAPA given upstream growth we're already seeing on satellite.
We'll address this with TEMPO TSRA with visibility restrictions
of 4-5SM and VRB20G35kt, but if a storm core passes directly over
the airport, storm intensity is high enough to briefly drop
visibility to <1SM.

Later tonight, we'll have to watch out for fog potential once
again. It appears we'll be on the edge of the Denver cyclone and
narrow T/Td spreads. VCFG is a good starting point, but a 30%
chance we go down to 1/2SM VV002 should the cyclone end up a bit
farther south and skies clear sufficiently. If fog develops, it is
expected to lift around 15Z similar to today's action.

Tuesday will feature another day of high probability (>50%) chance
of thunderstorms, most likely after 21Z.

&&

.HYDROLOGY...
Issued at 116 PM MDT Mon Aug 12 2024

Ingredients remain favorable for heavy rain from thunderstorms
into this evening:

1) Precipitable Water values are near the 99th percentile (1.2-1.3"
for Denver, and 1.5-1.6" for the eastern plains)

2) Warm cloud depths near 5,000 feet along the I-25 Corridor, and
up to 8,000-9,000 feet over the eastern plains. This means very
efficient rain producing storms.

3) Slow storm motions. Initial storms are indeed slow movers/
backbuilders in the foothills due to lack of organization and
balanced low level inflow. The same could occur as storms push
into the Palmer Divide/east central Colorado - where southeast low
level flow is even stronger. However, a chance (30-40%) storms
become so organized they bulge eastward at a faster clip.

4) Using ingredients above, believe stronger storms will produce
1-2" of rain in 30-45 minutes especially as they get into the
deeper moisture on the plains. Even a couple of the storms now in
the foothills will likely produce up to 1" of rain in 20-30
minutes.

Tuesday could see a similar scenario unfold, although storm
motions will be a little faster as mid level shear/flow increases.

Drier air starts to move into the area Wednesday, lowering the flash
flood threat. By Thursday, if any storms are able to form, they are
only expected to produce light rainfall. The drier conditions are
expected to continue into Friday. Moisture begins to increase
Saturday and by Sunday the heavy rainfall/flash flooding threat is
expected to increase.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for COZ035-036.

Flood Watch until 9 PM MDT this evening for COZ040-041.

Flood Watch until midnight MDT tonight for COZ045>047-049.

&&

SHORT TERM...Barjenbruch
LONG TERM...Meier
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Meier
Hazardous weather outlook, Aug 12, 1:14 PM MST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
214 PM MDT Mon Aug 12 2024

COZ030>051-132015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
214 PM MDT Mon Aug 12 2024

This hazardous weather outlook is for northeast and north central
Colorado.

...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE FRONT RANGE
FOOTHILLS...DENVER AND SOUTHERN AND EASTERN SUBURBS...PALMER
DIVIDE...AND EAST CENTRAL COLORADO PLAINS THIS AFTERNOON AND
EVENING...

.DAY ONE...Today and Tonight

Thunderstorms will continue to develop and spread east across the
plains through late this afternoon and evening. The risk of flash
flooding will be higher today, as stronger storms will be capable
of producing 1 to 2 inches of rain in 30 to 45 minutes. The
heaviest rainfall totals are likely to occur over east central
Colorado, including eastern Elbert and Lincoln Counties where
localized totals of 3-4 inches or more will be possible. Burn
scars, urban areas, and rural areas in east central Colorado will
be the most prone to flooding impacts. Avoid low lying areas,
ditches, and fast moving water, and never drive through flooded
roads.

A couple storms will likely become severe, mainly along and east
of a line from Kimball, Nebraska to Fort Morgan to Kiowa where
more instability exists. The main threat is damaging wind gusts to
around 60 mph, but large hail is also possible.

Storms will diminish from northwest to southeast across the area
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday afternoon and evening.
Locally heavy rainfall is possible with the stronger storms that
will elevate the flash flood threat for sensitive areas like our
burn scars. A few severe storms are possible on the plains.

There will be a gradual warming and drying trend beginning
Wednesday continuing into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However, any
reports of heavy rainfall, flooding, or severe weather will be
appreciated.

In the hours before

Special weather statement, Aug 12, 2:51 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Denver CO
351 PM MDT Mon Aug 12 2024

COZ040-045-122230-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
351 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES THROUGH 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watkins, or 19 miles east of Denver, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eastern Aurora, Bennett, Watkins, Strasburg, and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3969 10469 3989 10451 3976 10421 3965 10449
      3966 10450 3965 10450 3965 10452 3964 10452
      3962 10456
TIME...MOT...LOC 2150Z 230DEG 12KT 3971 10458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HEAVENER
Special weather statement, Aug 12, 3:15 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Mon Aug 12 2024

COZ042-122300-
Northeast Weld County CO-
415 PM MDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY THROUGH
500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Panorama Point, or 25 miles southwest of Kimball,
moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4098 10357 4060 10385 4100 10423 4100 10357
TIME...MOT...LOC 2215Z 313DEG 32KT 4105 10409

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HEAVENER
Local storm report, Aug 12, 3:52 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
452 PM MDT Mon Aug 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Hail             11 N Pawnee Buttes      40.98N 104.00W
08/12/2024  M2.00 Inch       Weld               CO   Public

&&

The radar

The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 hail, 2 heavy rain, 1 flood. Local standard time, as filed.

Hail, Weld

When
August 12, 3:52 PM MST to 4:00 PM MST
Where
Weld County, 11.1 mi N of Pawnee Buttes
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.980, -104.000

Hail, Weld

When
August 12, 4:30 PM MST to 4:38 PM MST
Where
Weld County, 3.34 mi NE of Pawnee Buttes
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.850, -103.930

Heavy Rain, Lincoln

When
August 12, 5:25 PM MST to 7:25 PM MST
Where
Lincoln County, 2.14 mi NNE of Punkin Center
Reported by
Mesonet
Coordinates
38.930, -103.690

Total rainfall of 3.97 inches fell.

Thunderstorm Wind, Lincoln

When
August 12, 5:43 PM MST to 5:45 PM MST
Where
Lincoln County, 8.14 mi NNW of Boyero
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.030, -103.350

The wind gust was record at the weather station UP711.

Heavy Rain, Morgan

When
August 12, 5:49 PM MST to 7:09 PM MST
Where
Morgan County, 1.73 mi WNW of Brush
Reported by
Mesonet
Coordinates
40.260, -103.650

Rainfall of 4.07 inches fell between 17:49pm to 19:09pm MST.

Thunderstorm Wind, Lincoln

When
August 12, 5:51 PM MST
Where
Lincoln County, 8.48 mi SE of Hugo
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.050, -103.350

Flash Flood, Morgan

When
August 12, 5:59 PM MST to 7:00 PM MST
Where
Morgan County, 3.61 mi NNW of Snyder to 3.6 mi NNW of Snyder
Cause
Heavy Rain
Reported by
Public
Coordinates
40.370, -103.600

The report came from Mping.

Thunderstorm Wind, Morgan

When
August 12, 6:27 PM MST
Where
Morgan County, 2.33 mi NNW of Brush
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.280, -103.640

Reports of powerlines and trees down.

Flood, Weld

When
August 12, 6:52 PM MST to 8:00 PM MST
Where
Weld County, 4.84 mi S of Keota to 4.82 mi S of Keota
Cause
Heavy Rain
Reported by
Public
Coordinates
40.630, -104.070

The report from Mping stated, river/creek overflowing; cropland/yard/basement flooding.

Thunderstorm Wind, Morgan

When
August 12, 7:06 PM MST to 7:12 PM MST
Where
Morgan County, 0.87 mi NW of Brush
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -103.630

Windows blown out in Brush, estimated due to high straight line winds.

Flash Flood, Morgan

When
August 12, 7:14 PM MST to 9:54 PM MST
Where
Morgan County, 0.87 mi NW of Brush to 0.74 mi WNW of Brush
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
40.260, -103.630

Widespread Flash Flooding in reported in Brush due to 4 inches of rain. Exact location was estimated. No reports of damage, but there was likely some.

Flash Flood, Lincoln

When
August 12, 7:50 PM MST to 9:00 PM MST
Where
Lincoln County, 4.07 mi SSW of Punkin Center to 4 mi SSW of Punkin Center
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
38.850, -103.740

No specific details were reported by the storm chaser.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198969, 1198970, 1198992, 1198971, 1198990, 1198972, 1198974, 1198976, 1198980, 1198981, 1198988, 1198993.